Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Exact colimits and fixed points


Authors: John Isbell and Barry Mitchell
Journal: Trans. Amer. Math. Soc. 220 (1976), 289-298
MSC: Primary 18A30
MathSciNet review: 0404377
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we shall give details of some work sketched in [6] on the exactness of the functor colim: $ {\text{Ab}}^\mathcal{\text{C}} \to {\text{Ab}}$. We shall also investigate the connection between this work and a paper of J. Adámek and J. Reiterman [1] characterizing those categories $ \mathcal{\text{C}}$ with the property that every endomorphism of an indecomposable functor $ \mathcal{\text{C}} \to $ Sets has a fixed point. Exactness of colim implies the fixed point property, and in some cases (such as when $ \mathcal{\text{C}}$ has only finitely many objects) both conditions turn out to be equivalent to the components of $ \mathcal{\text{C}}$ being filtered. We do not expect that the two conditions are equivalent in general, although we have no example. However the category of finite ordinals and order preserving injections is an example of a connected, nonfiltered category relative to which colim is exact. This was conjectured by Mitchell, and is proved by Isbell in [5].


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18A30

Retrieve articles in all journals with MSC: 18A30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1976-0404377-3
PII: S 0002-9947(1976)0404377-3
Keywords: Affinization, colimit, diagram, exact
Article copyright: © Copyright 1976 American Mathematical Society